Wisconsin, 2022Damaging Wind in Wisconsin, August 3, 2022
August 3, 2022 · NWS ARX · 1 event in 1 county or zone
A line of thunderstorms moved across north-central Wisconsin during the early morning hours of August 3rd. These storms produced some wind damage in Thorp (Clark County) where a camper was flipped and trees were snapped or uprooted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across north-central Wisconsin during the early morning hours of August 3rd. These storms produced some wind damage in Thorp (Clark County) where a camper was flipped and trees were snapped or uprooted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 2, 9:15 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 2, 9:15 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1015 PM CDT Tue Aug 2 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 234 PM CDT Tue Aug 2 2022
Key Messages:
- Rain chances tonight into Wednesday
- Low confidence rain chances over the weekend into early next
week
Tonight and Wednesday...
A shortwave trough and surface cold front will move southeast
toward Interstate 90 tonight and through the remainder of the area
this afternoon. MLCAPES will climb into the 2500 to 3000 J/kg
range and then gradually wane late tonight and remain low on
Wednesday morning into the 1000 to 1500 J/kg range. On Wednesday
afternoon, they will be mainly in the 1000 to 2000 J/kg range.
There will be steep 8 to 8.5 C/km mid-level lapse rates through
the early evening and then wane overnight. The 02.12z models are
in generally agreement that the 700 mb temperatures will warm into
the 10 to 15C this evening and then gradually cool to around 9C
by late tonight. This cap will greatly limit any surface
instability through the early tonight and then any convection will
gradually become surface based on Wednesday morning. The CAMs
continue to differ on their timing and location of showers and
storms for much of tonight. The ARW is by far the most robust with
its convection this evening. It develops scattered storms over
east-central Minnesota and then develops a line which moves
through north-central Wisconsin by mid to late evening. The only
over model that has some convection this evening is the FV3, but
its convection is far weaker and gets as far south as the
Interstate 90 corridor. Considering the strength of the cap and
the weak forcing, leaned toward keeping the area mainly dry for
this evening. If convection did happen to develop, the shear looks
to be in the 15 to 30 knot range, so not that impressed with the
severe chances.
On Wednesday, there is a much better signal for showers and
storms especially during the morning. This is due to the better
forcing being located over the region due to the shortwave trough.
These storms look to be surface-based, but by the time this
occurs the better shear looks to be east and south of the area, so
the severe threat continues to look less. Overall, the CAMs have
better agreement that some convection will be over the region, so
have the highest rain chances during the morning and then
gradually decrease them in the afternoon.
Friday night into early next week...
For the early part of the medium range, the models remain
consistent in showing the upper level ridge re-establishing itself
over the Desert Southwest with the ridge axis extending up into
the Upper Midwest. A upper level low/trough is expected to slide
east across central Canada with the southern end of the trough
riding up and over the ridge axis. The embedded short wave trough
in the end of the long wave trough will have a positive tilt to it
as it tracks along the Canadian border but will help to push a
cold front into the area that will become the focus for showers
and storms starting Friday night. However, from that point
forward, the new 02.12Z GFS really starts to diverge away from the
02.00Z ECMWF and cluster analysis as it brings in another system
from the Pacific northwest Friday night and then tracks it east
along the International border with a positive tilt through the
weekend. The ECMWF would suggest a period of rising heights behind
the passage of the first short wave trough starting Saturday
night before the next system moves by well to the north with just
some weak troughing coming through Monday. These differences will
have a difference on when rain chances will be included in the
forecast. The ECMWF solution would suggest the initial rain
chances should end Saturday night/early Sunday before returning
for Monday/Monday night with the second system. The GFS solution
does not allow the front that comes in Friday night/Saturday to
clear the area and keeps the rain chances going all weekend into
Monday night. With the influence of the GFS on the NBM, expect
there will be some rain chances for the entire weekend into early
next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1011 PM CDT Tue Aug 2 2022
Scattered showers and thunderstorms will persist from late tonight
into early this afternoon, with the main threat area shifting from
northwest to southeast during this time. Expect some localized
restrictions in the heavier storms, but did not explicitly mention
anything in the TAFs given the low confidence in timing/location.
LLWS is expected to persist through late tonight at the
terminals before lessening. Winds steadily back from S/SSW to NW
by the afternoon with a few gusts over 20 kts in the afternoon.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Boyne/04
AVIATION...Skow
Hazardous weather outlook, Aug 2, 2:58 AM CST, 22 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
358 AM CDT Tue Aug 2 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
358 AM CDT Tue Aug 2 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms are possible tonight. A few could be strong
north of Interstate 94 with hail and strong wind gusts the main
threats.
Very warm today with afternoon heat indices in the 90s to near
100 degrees.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
More storms are possible this weekend. It's too early to discern
if there would be a severe risk.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
Thunderstorm Wind, Clark
- When
- August 3, 1:32 AM CST
- Where
- Clark County, 0.69 mi S of Thorp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 44.960, -90.800
In Thorp, a camper was flipped over and several trees were snapped or uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Flash Flooding and Hail in Missouri, August 3 to 4, 2022$653,000 · 1 in hail · 10 events
- Damaging Winds in Michigan, August 3, 2022$262,000 · 52 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050643.